Awareness About Aspirin Induced
Hepatotoxicity in the Population of Jeddah
Aspirin or acetylsalicylic acid is perchance the most generally used analgesic and antipyretic medicine worldwide, having been in medical use for over a hundred years. Aspirin can intent countless sorts of liver injury: To in immoderate doses, aspirin can cause real looking to marked serum aminotransferase elevations once in a while with jaundice or signs and symptoms of liver dysfunction, and in decrease doses in inclined adolescents with a febrile ailment aspirin can lead to Reye syndrome.
Patients in the long-lasting term, a moderate-to-high dose of aspirin can lead to elevations in serum ALT levels. With excessive doses, ALT elevations are popular and can be marked and related with moderate increases in alkaline phosphatase and bilirubin. The larger dramatic examples of aspirin hepatotoxicity normally manifest with doses of 1,800 to 3,200 mg day by day (>100 mg/kg) and with salicylate stages of accelerated than 25 mg/dL, then again mild-to-moderate ALT elevations show up with even lower doses and lower serum levels. These abnormalities get to the bottom of hastily with discontinuation of aspirin, however situations of decision in spite of the continuation of aspirin in the equal or reduce doses (adaptation) have moreover been described. The hepatotoxicity of aspirin is generally slight and asymptomatic, although, with greater doses symptoms and signs and symptoms of nausea, anorexia and belly ache and even encephalopathy with signs and symptoms of hepatic dysfunction (hyperammonemia and coagulopathy) can occur. Bilirubin elevations are usually moderate or absent. Mild eosinophilia may additionally accompany the enzyme elevations, on the other hand rash, fever, and other allergic manifestations are rare. Liver biopsy histology typically suggests minimal harm no be counted the peak of the enzyme elevations; electron microscopy can additionally expose fats and mitochondrial abnormalities. Aspirin can generally be continued in decrease doses safely.
A special form of aspirin hepatotoxicity is Reye Syndrome, the development of lactic acidosis, micro vesicular fat and hepatic dysfunction with encephalopathy and coma. Serum aminotransferase levels are usually markedly increased while serum bilirubin is minimally or only moderated elevated despite signs of hepatic failure such as hyper ammonemia and encephalopathy. Reye syndrome usually occurs in children or young adults developing a few days to a week after a prodromal febrile illness, typically influenza B or varicella. It is often rapidly fatal, but in milder cases recovery is rapid. Reye syndrome was first reported in Australia in 1963, but subsequently was reported from around the world with increasing frequency and peaking in incidence in the 1970s
and 1980s. Subsequently, case reports followed by careful epidemiological surveys linked the occurrence of Reye syndrome to receipt of aspirin during the prodromal viral illness. With medical recognition of this association, followed by wide scale public warnings, the use of aspirin in children with fever decreased markedly and the frequency of Reye syndrome fell dramatically. In the United States, reported cases of Reye syndrome fell from more than 500 cases per year before 1986 to less 2 cases per year thereafter. Occasional rare case reports of Reye syndrome still appear. Reye syndrome can also occur in adults.
Finally, this project aim is to aware the aspirin induced hepatotoxicity in public and also knowledge the safe use of aspirin .
- Manso C, Taranta A, Nydick I. Effect of aspirin administration on serum glutamic oxaloacetic and glutamic pyruvic transaminases in children. Proc Soc Exp Biol Med 1956; 93: 84-8. PubMed Citation
- Grossner T, Smyth EM, Fitzgerald GA. Anti-inflammatory, antipyretic, and analgesic agents: pharmacotherapy of gout. In, Brunton LL, Chabner BA, Knollman BC. Goodman & Gilman’s The pharmacological basis of therapeutics, 12th ed. New York: McGraw-Hill, 2011. p. 959-1004.
- Okumura H, Takayama K, Obayashi K, Ichikawa T, Aramaki T. [Chronic toxic hepatitis caused by aspirin] Nippon Rinsho 1965; 23: 1633-6.
- Russell AS, Sturge RA, Smith MA. Serum transaminases during salicylate therapy. Br Med J 1971; 2: 428-9.